Heavy Rain, Dane
- When
- August 16, 8:15 PM CST to 10:00 PM CST
- Where
- Dane County, 0.92 mi ESE of Albion
- Reported by
- Law Enforcement
- Coordinates
- 42.873, -89.054
Up to 3 feet of water on the off ramp of I-90 and highway 73.
Low pressure and a warm front brought rounds of showers and thunderstorms to southern WI. Heavy rainfall and street flooding occurred in the Edgerton area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Low pressure and a warm front brought rounds of showers and thunderstorms to southern WI. Heavy rainfall and street flooding occurred in the Edgerton area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 16, 7:25 PM CST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 825 PM CDT Wed Aug 16 2017 .UPDATE... Our overall lack of decent CAPE and mid level lapse rates has kept this activity more as rain showers, though heavy in spots, vs thunderstorms. We've had a few storms goose up to produce lightning, but it's been very quiet. Our main concern is the combo of low LCLs and increasing low level wind shear along and north of the approaching warm front to the south. This has caused the storms to rotate, raising the concern for funnels or a quick weak spin-up tornado. Or, at least a focused downburst of winds. Any tornado that develops would be short lived and weak. The chance is low, but it is there. RAP analysis now has 30kts of 0-1km shear poking into southern Rock/Walworth counties, and 25kts over a larger area to the north. The SR Helicity increases this evening as well...along that warm front. Despite the lack of thunder, this activity needs to be watched closely. Things should settle down as the evening progresses, especially toward midnight, with CIN increasing and CAPE continuing to fall. && .MARINE... Strong south to southwest winds develop by Thursday afternoon in the wake of a passing surface trough. Those winds will continue to veer to the southwest and west into Thursday night. A small craft advisory will be issued for the entire area to capture these increasing winds. && .PREV DISCUSSION... (Issued 534 PM CDT Wed Aug 16 2017) UPDATE... Convection along the sfc warm front continues to lift north across the area. A secondary, lake effect boundary that stretched from Chicago, northwest into Walworth county has caused the warm frontal convection to rapidly increase for a time over Rock and Walworth counties late this afternoon. These may die back down a bit as it moves away from that feature, into less favorable air. The previous discussion is excellent with respect to the overall threats for tonight. We are in a rather weak CAPE/Lapse Rate, higher shear environment. These does lend itself to weaker storms with potential rotation. These have to be watched closely for any quick weak tornado spin-ups. It's very low end stuff, but a threat. AVIATION(00Z TAFS)... Look for conditions to gradually lower to MVFR/IFR CIGS/VSBYS this evening as storms rotate north across the area overnight. These lower conditions will persist through much of the TAF period. The east to southeast winds will shift to the south after midnight, then southwest Thursday afternoon. PREV DISCUSSION... (Issued 310 PM CDT Wed Aug 16 2017) SHORT TERM... Tonight and Thursday...Forecast Confidence is medium. Synoptic forcing for ascent is maximized tonight and includes both jet-level divergence and increasing DCVA. A TROWAL (trough of warm air aloft) will bring some focused mid-level theta-E advection and a frontogenesis response. Thunderstorms have already initiated along the low-level warm front across northeast Iowa and northern Illinois, and they will continue to push north into the area this evening as the front lifts north. Localized heavy rainfall remains possible in any thunderstorm, given the favorable moisture parameters. A secondary concern for this evening is the low-end tornado potential associated with any thunderstorms located near the warm front. The front will provide just enough increase above the ambient low-level shear to provide 100 to 200 m^2/s^2 of effective helicity this evening, which could be enough to induce rotation in any robust updrafts that may develop. This is considered to be a very low risk, but one worth paying attention to nevertheless. The upper trough will be working through the western Great Lakes on Thursday, resulting in mostly cloudy skies with chances for showers and perhaps a thunderstorm. Went a bit below guidance for high temperatures considering this. Thursday night through Saturday...Forecast confidence High. The occluded low will be centered over Upper MI at 00z Fri and will continue newd into Ontario, Canada for Fri. A few instability showers could linger Thu eve. The stratocumulus field may continue through the night and decrease Fri AM. A shortwave trough will then approach in wnwly flow aloft with the most focused area of PVA and lift to pass across IA and IL, thus only slight chances of showers over far srn WI for Fri aft-eve. Weak high pressure will then settle over the region for Sat-Sat nt. Seasonal temps and humidity is expected during this period. LONG TERM...Sunday through Wednesday...Forecast confidence Medium. Swly sfc flow will support warm and humid conditions for Sun-Mon followed by the cold front Mon nt-Tue AM. Nly sfc flow and comfortable temps and humidity for Wed. AVIATION(21Z TAFS)... The first round of showers and thunderstorms will push from southwest to northeast this evening into early tonight. Briefly lower CIGs and VSBYs are possible in the heavier storms. Additional chances for showers and storms are expected around or a little after midnight. Ceilings will drop later tonight, likely lowering to IFR levels across northern and western portions of the area. Visibilities may lower a bit as well, but there is uncertainty. A low-level jet at 2 kft should increase to around 25 knots tonight, bringing us close to low-level wind shear criteria. Southwest to west winds will increase late tomorrow into tomorrow night with surface gusts to around 25 knots. MARINE... Small craft conditions are anticipated north of Port Washington later tonight into Thursday afternoon. Small craft conditions are likely once again for Thursday night into Friday, when gusts of 25 to 30 knots are possible. Another small craft advisory will likely be required during this time. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...Small Craft Advisory from 4 AM to 4 PM CDT Thursday for LMZ643. && Update...Davis Tonight/Thursday and Aviation/Marine...SPM Thursday Night through Wednesday...Gehring
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 320 PM CDT Wed Aug 16 2017 WIZ046-047-051-052-056>060-062>072-172030- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 320 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight Occasional thunderstorms are expected across all of southern Wisconsin tonight as a warm front moves through the region. The storms could produce gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday The chance for thunderstorms will linger into Thursday. Thunderstorm chances will then return for Monday and Tuesday as a cold front approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LMZ643>646-172030- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 320 PM CDT Wed Aug 16 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Occasional thunderstorms are expected across southern Wisconsin and adjacent Lake Michigan tonight as a warm front moves through the region. The storms could produce gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Wednesday Expect high waves north of Port Washington on Thursday due to persistent south winds. A Small Craft Advisory is in effect. Gusty westerly winds are expected Thursday evening through Friday afternoon as low pressure moves through the western Great Lakes. A small craft advisory may be needed. The chance for thunderstorms will linger into Thursday. Thunderstorm chances will then return for Monday and Tuesday as a cold front approaches. www.weather.gov/mkx
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
820 PM CDT WED AUG 16 2017
WIZ064-067>069-170200-
Green-Lafayette-Rock-Jefferson-
820 PM CDT WED AUG 16 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAFAYETTE...GREEN AND
WESTERN ROCK COUNTIES...
At 820 PM CDT, a strong thunderstorm was located near Brodhead,
moving northeast at 30 mph.
Wind gusts up to 50 mph are possible with this storm.
Locations impacted include...
Monroe, Edgerton, Evansville, Brodhead, Belleville, New Glarus,
Orfordville, Brooklyn, Monticello, Albany, Argyle, Blanchardville,
Footville, Lake Koshkonong, Somers, Fulton, Wiota, Magnolia, Dayton
and South Wayne.
LAT...LON 4251 9021 4281 9000 4281 8984 4286 8982
4285 8898 4250 8932
TIME...MOT...LOC 0120Z 207DEG 24KT 4256 8949
SPMSpecial Weather Statement National Weather Service Milwaukee/Sullivan WI 836 PM CDT WED AUG 16 2017 WIZ064-069-070-170200- Walworth-Rock-Jefferson- 836 PM CDT WED AUG 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ROCK COUNTY... At 836 PM CDT, a strong thunderstorm was located 7 miles south of Orfordville, or 8 miles northwest of Rockton, moving northeast at 35 mph. Wind gusts up to 50 mph are possible with this storm. Locations impacted include... Janesville, Beloit, Milton, Lake Koshkonong, Newark, Tiffany, Hanover, Afton, Shopiere and Emerald Grove. LAT...LON 4250 8932 4285 8898 4284 8877 4249 8896 TIME...MOT...LOC 0136Z 204DEG 32KT 4252 8921 SPM
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 900 PM CDT WED AUG 16 2017 WIZ063-068-069-170245- Green-Rock-Dane- 900 PM CDT WED AUG 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREEN... NORTHWESTERN ROCK AND SOUTHEASTERN DANE COUNTIES... At 900 PM CDT, a strong thunderstorm was located near Albany, or near Brodhead, moving north at 35 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Stoughton, Oregon, Evansville, Brodhead, Brooklyn, Albany, Magnolia and Cooksville. LAT...LON 4256 8933 4262 8955 4294 8949 4295 8908 TIME...MOT...LOC 0200Z 202DEG 29KT 4267 8941 SPM
The national radar mosaic for the moment the first event began.
2 heavy rain. Local standard time, as filed.
Up to 3 feet of water on the off ramp of I-90 and highway 73.
Street flooding in Edgerton including 3 feet of water at the intersection of Main St. and Ladd Ln. Radar estimate of 2.50 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708547, 708546.